A Rare Case of Esophageal Kaposi's Sarcoma (KS) Presenting With Massive Hematemesis.
Chest (Impact Factor: 7.48). 10/2012; 142(4_MeetingAbstracts):570A. DOI: 10.1378/chest.1389868
SESSION TYPE: Cancer Case Report Posters IIPRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PMINTRODUCTION: Kaposi's sarcoma (KS) of the upper gastrointestinal tract without extensive cutaneous disease is uncommon and is usually asymptomatic. Cases of obstructive symptoms and occult anemia have been reported in literature but to our knowledge this is first case of HIV related esophageal KS presenting as massive upper GI hemorrhage.CASE PRESENTATION: A 41 year old male with history of HIV (on ART) and rectal KS, presented after vomiting a large amount of bright red blood. He also had mild diffuse abdominal pain. In past he had received chemotherapy for rectal KS and received last dose 1 month ago. On examination he had pallor. Cardiopulmonary and Gastrointestinal examination was normal. In emergency room he was found to have frank hametamesis. He received volume resuscitation and was intubated for airway protection. Initial lab data revealed significant anemia. Emergent Esophagogastroduodenoscopy revealed multiple grayish-purple plaques in the esophagus with active oozing of blood which improved with epinephrine injection. Histological examination demonstrated characteristic spindle cell stroma and vascular slits consistent with KS. CT of chest showed scattered soft tissue nodules in the lungs. CT abdomen showed interval near resolution of rectal Kaposi sarcoma. He was extubated and received radiation therapy for esophageal involvement and chemotherapy for metastatic KS. He was discharged to home on ART.DISCUSSION: Gastrointestinal tract involvement has been seen with cutaneous KS in HIV patients. Although gastrointestinal Kaposi's sarcoma is usually asymptomatic, we describe a patient with acute, massive gastrointestinal hemorrhage from GI Kaposi's sarcoma involving distal esophagus and stomach. Patient had rectal Kaposi's in past which responded to chemotherapy but he developed GI bleed for esophageal nodules while on chemotherapy. We report that radiation was an effective modality that rapidly resulted in resolution of considerable local bleeding and could be used in such cases as an alternative to surgery.CONCLUSIONS: Kaposi sarcoma rarely presents with occult GI bleeding. It could be aggressive in nature and may not disappear with ART as previously describe. It may present as skip lesions of gastrointestinal tract with one lesion being more aggressive while other are suppressed with chemotherapy. Acute upper gastrointestinal bleeding should be managed with urgent EGD, epinephrine injection and external beam radiation should be considered to prevent recurrence of bleeding.1) Kaposi's sarcoma of the gastrointestinal tract: report of two cases and review of the literature.Kahl P, Buettner R, Friedrichs N, Merkelbach-Bruse S, Wenzel J, Carl Heukamp L. Pathol Res Pract. 2007;203(4):227-31. Epub 2007 Mar 26.DISCLOSURE: The following authors have nothing to disclose: Ameer Rasheed, Viswanath Vasudevan, Muhammad Virk, Farhad ArjomandNo Product/Research Disclosure InformationThe Brooklyn Hospital Center, Brooklyn, NY.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.